Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 11, 2001, 12:38 AM CDT for Woodbury County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 11, 2001, 12:38 AM CDT (05:38 UTC)
- Expired
- Apr 11, 2001, 1:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
463 WUUS53 KFSD 110538 SVRFSD IAC193-110615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1238 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 115 AM CDT * AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF SLOAN...OR ABOUT 20 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALIX...SLOAN AROUND 1245 AM CDT LAWTON AROUND 105 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4220 9639 4218 9635 4235 9595 4251 9618
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:25 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Apr 10, 9:25 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT TUE APR 10 2001 KFSD 88D SHOWING BANDS OF MAINLY SHOWERS DEVELOPING ACROSS NORTHERN AND WESTERN CWA IN AREA OF INCREASING WARM ADVECTION PER 18Z MESOETA FORECAST. LARGER AREA OF SHOWERS AND THUNDERSTORMS IN SOUTHEAST CWA HAS BEEN DIMINISHING IN THE COUPLE OF HOURS...BUT DID PRODUCE A FEW REPORTS OF PEA-DIME SIZE HAIL EARLIER THIS EVENING. CONCERN AT THIS POINT IS STRONGER CELLS DEVELOPING ON KUEX/KOAX 88DS ALONG 850MB WARM FRONT. CURRENT MOVEMENT ON STRONGEST CELL IN NERN PART OF KUEX CWA WOULD BRING IT INTO OUR FAR SRN CWA AFTER MIDNIGHT. HOWEVER OTHER ACTIVITY ALSO DEVELOPING JUST SOUTH OF CWA WEST OF DENISON. LATEST SWOMCD BRINGS RISK OF SEVERE TSRA INTO OUR FAR SRN COUNTIES...WHICH DOES NOT SEEM UNREASONABLE. WILL LIKELY UPDATE ZONES TO TWEAK WORDING/TIMING OF SHRA DEVELOPMENT IN NWRN CWA...BUT MAY WAIT A LITTLE WHILE TO SEE IF SPC DECIDES TO ACT ON SWOMCD. .FSD...NONE HAMEN
In the hours before
Local storm report, Apr 10, 10:16 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0549 PM 3 W PAULLINA IA .75 INCH HAIL
04/10/01 OBRIEN REPORTED BY MEDIA.
0558 PM ORANGE CITY IA .75 INCH HAIL
04/10/01 SIOUX REPORTED BY STORM
f SPOTTER.
0615 PM BOYDEN IA .75 INCH HAIL
04/10/01 SIOUX REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 1:56 PM CDT | Tornado Warning | FSD | Woodbury | 34 min |
| Apr 11, 2:28 PM CDT | Tornado Warning | FSD | Woodbury | 32 min |
| Apr 11, 2:37 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida | 23 min |
| Apr 11, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.